Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 47, NWS Goodland, KS

August 11, 20198 counties in Kansas

NWS Goodland, KS issued this flash flood warning at Aug 11, 2019, 9:33 PM CDT for 8 counties in Kansas. It was in force for 5 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2019, 9:33 PM CDT (02:33 UTC)
Expired
Aug 12, 2019, 2:30 AM CDT
In force
5 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Decatur County, KS, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Sheridan County, KS, Thomas County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 87 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 10:50 PM CDTFLOODColby, KSPUBLIC REPORT VIA FACEBOOK OF PONDING OCCURRING ON STREETS.
Aug 11, 11:04 PM CDTFLOODNorton, KSREPORT VIA FACEBOOK OF MINOR FLOODING BY THE POOL. WATER GOES HALFWAY UP THE CURB.
Aug 12, 12:00 AM CDTHEAVY RAIN 2.56Brewster, KSCORRECTS PREVIOUS HEAVY RAIN REPORT FROM BREWSTER. MESONET STATION DW7850 BREWSTER.
Aug 12, 12:00 AM CDTHEAVY RAIN 12.56Brewster, KSMESONET STATION DW7850 BREWSTER.
Aug 12, 12:10 AM CDTHEAVY RAIN 0.582 Ene Colby, KSMESONET STATION AT273 COLBY.
Aug 12, 12:10 AM CDTHEAVY RAIN 2.35Colby, KSMESONET STATION AP863 COLBY.
Aug 12, 12:14 AM CDTHEAVY RAIN 1.7Oakley, KSMESONET STATION KOKLY OAKLEY.
Aug 12, 12:15 AM CDTHEAVY RAIN 2.3Grinnell, KSMESONET STATION KGGHS GRINNELL.
Aug 12, 2:17 AM CDTHEAVY RAIN 2Rexford, KSVIA FACEBOOK. TOTAL RAINFALL OVER THE PREVIOUS 12 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1820 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2475 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

022 
WGUS53 KGLD 120233
FFWGLD
KSC039-063-065-109-137-179-193-199-120730-
/O.NEW.KGLD.FF.W.0047.190812T0233Z-190812T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
833 PM MDT Sun Aug 11 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Wallace County in west central Kansas...
  Thomas County in northwestern Kansas...
  Norton County in northwestern Kansas...
  Logan County in west central Kansas...
  Sheridan County in northwestern Kansas...
  Decatur County in northwestern Kansas...
  Gove County in west central Kansas...
  Graham County in northwestern Kansas...

* Until 130 AM MDT/230 AM CDT/.

* At 830 PM MDT/930 PM CDT/, Doppler radar indicated thunderstorms
  producing heavy rain across the warned area. Flash flooding is
  expected to begin shortly.

* Some locations that will experience flooding include...
  Colby, Norton, Oakley, Oberlin, Hill City, Hoxie and Quinter. 

Thunderstorms are just moving into the warned area. Rainfall amounts 
of 3 inches per hour are expected with total amounts of 3 to 6 
inches possible. These storms that moved through the Goodland area 
have produced rainfall of almost 3 inches in less than an hour.  

This includes Interstate 70 in Kansas between mile markers 36 and
112.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3913 10015 3870 10016 3870 10191 3910 10182
      3914 10139 3955 10139 3957 10074 3999 10074
      4000 9962 3913 9961

$$

Buller
1 follow-up statement
160 
WGUS73 KGLD 120724
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
124 AM MDT Mon Aug 12 2019

KSC039-063-065-109-137-179-193-199-120732-
/O.EXP.KGLD.FF.W.0047.000000T0000Z-190812T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wallace KS-Thomas KS-Norton KS-Logan KS-Sheridan KS-Decatur KS-
Gove KS-Graham KS-
124 AM MDT Mon Aug 12 2019

...THE FLASH FLOOD WARNING FOR WALLACE...THOMAS...NORTON...LOGAN...
SHERIDAN...DECATUR...GOVE AND GRAHAM COUNTIES WILL EXPIRE AT 130 AM
MDT/230 AM CDT/...

Heavy rain has ended and flooding is no longer expected to pose a 
threat. As a result, the Flash Flood Warning will be allowed to 
expire at 130 AM MDT, 230 AM CDT. Please continue to heed any 
remaining road closures.

LAT...LON 3913 10015 3870 10016 3870 10191 3910 10182
      3914 10139 3955 10139 3957 10074 3999 10074
      4000 9962 3913 9961

$$

Vincent

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 7:09 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 11, 7:09 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
609 PM MDT Sun Aug 11 2019

.SHORT TERM...(This evening through Monday)
Issued at 208 PM MDT Sun Aug 11 2019

An active afternoon and evening is expected across the Tri State
area. A strong shortwave trough, especially for this time of year,
will move out of the central Rockies and across the area tonight.
The upper ridge has receded just enough south to allow this wave
to eject over the area. At the surface, a stalled boundary is
evident on radar and satellite imagery, snaking across southern
Yuma County, Colorado, then east and southeast across northwest
Kansas. There are two areas of concern for thunderstorms. First,
discrete cells may develop near and south of the boundary
described above, as indicated by latest runs of the HRRR. These
cells will be in an environment characterized by 40-60 kts of
deep layer shear and surface based instability of 4000-5000 j/kg.
Those parameters alone are more than sufficient to support
supercells, and with a boundary in the mix may see a few tornadoes
from this discrete activity. Second, and primary, concern will be
the complex of thunderstorms moving out of northeast Colorado
early this evening and across areas near the Kansas/Nebraska
border. Simulated reflectivity suggests bowing structures and
wind gusts may approach 80 mph or greater. This activity may also
produce heavy rainfall of 1 to 3 inches, with locally higher
amounts possible. Activity should finally move out to the east
shortly after 06z.

Tuesday will see a break from the thunderstorms. Models show a
zonal flow aloft with only a very weak possible embedded wave.
There is weak to moderate instability forecast in the eastern six
counties, McCook to Gove, so cannot rule out an isolated storm
popping up with surface heating, but chances are low. High
temperatures will be in the upper 80s and lows Tuesday night in
the 60s.

.LONG TERM...(Tuesday through Sunday)
Issued at 213 PM MDT Sun Aug 11 2019

Synopsis... Showers and thunderstorms will be possible at the
beginning of the forecast period from Tuesday afternoon through
Wednesday afternoon. An isolated severe thunderstorm will be
possible Tuesday afternoon and evening, possibly lasting into the
overnight hours. Otherwise, mostly clear conditions are expected
Thursday through Sunday. High temperatures will increase from the
mid to upper 80s Tuesday afternoon to the low to mid 90s Thursday
afternoon and lasting through the weekend. Low temperatures will
jump up as well from the upper 50s to the 60s later this coming
week.

Discussion... An upper-level longwave trough will progress eastward
across the Northern Plains Tuesday through Wednesday which could
provide some increased chances for showers and thunderstorms to
develop. There will also be ample deep-layer wind shear on order of
30 to 40 kts as well as CAPE on the order of 1500 to 2500 J/kg while
that trough will be providing upper-level support for ascent. Given
this, strong to severe thunderstorms are not out of the picture
Tuesday afternoon through late Tuesday evening. Some lingering
showers and thunderstorms will be possible into the evening hours
Wednesday as the upper-level trough slowly exits stage right, but
severe weather is not currently expected Wednesday.

By Thursday, the upper-level ridge present over the southern United
States will strengthen and push the upper-level jet farther north so
that there is decreased upper-level support for precipitation
later next week. No precipitation is expected Thursday morning
through Sunday afternoon. A strengthening upper-level trough over
the western United States could progress eastward and provide some
increased chances for showers and thunderstorms Sunday afternoon
and evening, but forecaster confidence remains low with this
system so far out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 539 PM MDT Sun Aug 11 2019

An area of strong to severe thunderstorms will be moving across
the central high plains region this evening. MCK and GLD will be
VFR through the majority of the 00Z TAF period with a potential
for conditions to drop to IFR if stronger storms with heavy
rainfall moves directly over either of those terminals between
01Z-07Z. Very gusty winds are also possible with stronger storms.
After 07Z, expect storms to be mainly out of the area with VFR
conditions continuing.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 6 AM MDT /7 AM CDT/ Monday for
     KSZ001>004-013>016-027>029.

CO...Flash Flood Watch until 6 AM MDT Monday for COZ090-091.

NE...Flash Flood Watch until 6 AM MDT /7 AM CDT/ Monday for
     NEZ079>081.

&&

SHORT TERM...024
LONG TERM...NEWMAN
AVIATION...LOCKHART
Hazardous weather outlook, Aug 11, 3:08 PM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
208 PM MDT Sun Aug 11 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
208 PM MDT Sun Aug 11 2019 /308 PM CDT Sun Aug 11 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Flash Flood Watch is in effect until sunrise Monday morning for
areas along and north of Interstate 70.

Severe thunderstorms capable of producing wind gusts up to 80 mph and
hail up to golf ball size will be possible late this afternoon and
evening, primarily north of Interstate 70 between 5 pm and 11 pm MDT.
In addition, a few thunderstorms may develop ahead of the main
complex between mid afternoon and early evening. These storms may
produce a tornado or two.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

There is a marginal risk for severe thunderstorms across the entire
area Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 11, 9:12 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND GST     1 NE GOODLAND           39.37N 101.69W
08/11/2019  M64 MPH          SHERMAN            KS   ASOS

&&
Local storm report, Aug 11, 9:14 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
814 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      SAINT FRANCIS           39.77N 101.80W
08/11/2019                   CHEYENNE           KS   PUBLIC

            DELAYED REPORT VIA FACEBOOK. WATER COVERING
            STREET AND SIDEWALK.

&&
Local storm report, Aug 11, 9:23 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
823 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TORNADO          2 SSW BEARDSLEY         39.78N 101.25W
08/11/2019                   RAWLINS            KS   STORM CHASER

            TORNADO LASTED TWO MINUTES ROUGHLY A HALF
            MILE SOUTH OF HWY 36, OR 2.5 MILES SOUTH OF
            BEARDSLEY.

&&
Local storm report, Aug 11, 9:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
824 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     1 NNE GOODLAND          39.36N 101.71W
08/11/2019  E60 MPH          SHERMAN            KS   NWS EMPLOYEE

&&
Local storm report, Aug 11, 9:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
831 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      GOODLAND                39.35N 101.71W
08/11/2019                   SHERMAN            KS   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED 1 FOOT OF RUNNING
            WATER AT THE INTERSECTION OF 6TH AND CLARK.

&&
Local storm report, Aug 11, 9:33 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      GOODLAND                39.35N 101.72W
08/11/2019                   SHERMAN            KS   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED 4-6 INCHES OF RAIN ON
            THE ROAD AND WATER ABOUT HALFWAY UP A
            DRIVEWAY.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:04 PM CDTSevere Thunderstorm WarningGLDCheyenne41 min
Aug 11, 7:40 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins65 min
Aug 11, 7:43 PM CDTTornado WarningGLDCheyenne, Rawlins28 min
Aug 11, 7:44 PM CDTSevere Thunderstorm WarningGLDCheyenne46 min
Aug 11, 8:21 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins54 min
Aug 11, 8:32 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace43 min
Aug 11, 8:40 PM CDTFlash Flood WarningGLDCheyenne, Rawlins, Sherman, Wallace4 hr
Aug 11, 9:10 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas65 min
Aug 11, 9:15 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Rawlins, Sheridan, Sherman, Thomas and 1 more60 min
Aug 11, 10:00 PM CDTRiver Flood WarningGLDRawlins4 days
Aug 11, 10:00 PM CDTRiver Flood WarningGLDDecatur3 days
Aug 11, 10:03 PM CDTSevere Thunderstorm WarningGLDDecatur, Gove, Graham, Norton, Sheridan87 min
Aug 11, 10:17 PM CDTSevere Thunderstorm WarningGLDDecatur, Gove, Logan, Rawlins, Sheridan, Thomas43 min
Aug 11, 10:51 PM CDTSevere Thunderstorm WarningGLDDecatur39 min
Aug 11, 10:55 PM CDTSevere Thunderstorm WarningGLDDecatur, Gove, Logan, Norton, Rawlins, Sheridan and 1 more65 min
Aug 11, 11:29 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan76 min
Aug 12, 12:14 PM CDTAreal Flood WarningGLDRawlins12 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.